Paper skin and bruising

OK is a side issue to COPD but the regular steroid use is creating paper skin problems which are quite severe and, I find, very distressing. Now I am getting easy bruising. When I check I find that the daily aspirin I am on for thrombosis risk (ill-defined bit I have arrythmia) is associated with bruising (due to the desired platelet effect).

I am not convinced I need the aspirin (75mg pd) but the steroid are a bit of an essential evil. Doctors sanguine about either issue frankly.

Here's the question - anyone know anything about something called MSM (methylsulfonylmethane) - it replaces sulphur in the metabolism and this is said to improve skin function. So anyone got any experience?

18 Replies

  • Hi

    Bruising is quite common, catching door handles is my favourite two or three bruises on each arm not uncommon.

  • Don't know anything about MSM but would be interested to find out. Prolonged use of Prednisalone has also thinned my skin badly, lost a lot of muscle tone and put on extra weight which I agree is very distressing,thats the downside of these drugs but cant do without them ! The side effects can be very depressing but what can we do!

  • I have the same problem. I only have to look at the skin on my arms and it seems to bruise !

  • Me too, couldn't believe one night at the size of the bruise where I had been scratching my itchy leg during the day. Can also see tiny veins in my hands as well as the major ones. I still put myself on steroids yesterday knowing they will improve my breathing at give me more energy to get moving. But they do increase my appetite too.

  • My partner used that before the "human version" was out an artist who lives at the top of our road recommended it for back pain - at the time was mainly used for horses apparently and had to get it from the Vet's. He also tried another thing an Irish stable owner recommended. Can't say what it did for his back pain because it was and is still severe. know nothing of what it will or could do for paper skin and bruising but I get it too and was at one time very anaemic so that was wonderful my legs were just two big bruises at the time!

    Hope you get some results - let me know if you do please.



  • I have been on prednisalone for over a year and I have the same problems but even worse since I had a mini stroke and have had to start taking Rivaroxaban. I regularly discover a break in my skin and when the bleeding starts it very difficult to stop it. Recently had to visit MIU 6 times for them to stop bleeding from a minor leg injury caused when I caught my ankle on a flower pot. But if I try to stop taking the steroid I am back to breathing through a straw!!!

  • I suffer from the same side effects bruising and paper skin which get cut easily. The best cream I have found is Aqueous Cream which costs only £1.99 from a big tub at Aldi. I plaster it on when I get out of the shower, whilst I still bruise I get far less cuts and tears.



  • Thanks flibberti I will give Doublebase gel a try. Aqueous cream has worked well for me so far but I did suffer badly with eczema as a child. I have tried others like E45 without success.

    Thanks again


  • I have been warned against regular use of Aqueous cream as it actually dries the skin!

  • Hi Timberman

    Thanks, flibberti has also said the same and I am going to try the gel she recommended.



  • Thanks Flibberti, you learn something new everyday. No wonder my GP told me to stop using it and put me on Diprobase instead, which is free of course on prescription.

  • Hi Andy, I get my Aqueous Cream for free on prescription from my GP.


  • Hi Mike

    Thanks will talk to my Doctor about a cream on prescription. Flibberti and Timberman have warned about long term use of Aqueous cream see their posts in this thread. I am going to check out their suggestions because whilst I have not experienced problems, I do not want severe eczema ever again.



  • I have taken MSM for years along with Glucosamine and Chondroitin for arthritis; it works well for this but my skin is also paper-thin and bruises at a glance, so it can't be doing a lot for that really. I've always considered it a consequence of ageing.

  • I have the same problem my bruises are purple and come out when in the sun

  • It seems there may be some connection between steroids and ultra violet in sunshine.

  • Hi, I have found some protective sleeves for thin skin....called Dermatuff....not cheap though. It's my elbows that I bruise easily and I was googling to see if I could find anything to help.

  • Many thanks - I will seek them out.

You may also like...